Skip to content
Omnikalc

Injury Severity Score calculator

Enter the highest Abbreviated Injury Scale (AIS) grade in each of the six body regions to get the Injury Severity Score, the standard measure of overall trauma severity.

Updated on
Your inputs

Results

Injury Severity Score (ISS)

34

Very severe trauma (25 or more)
Highest AIS grade
4
Second highest AIS grade
3
Third highest AIS grade
3

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

What the Injury Severity Score measures

The Injury Severity Score (ISS) summarizes the overall severity of a patient with several injuries in a single number from 0 to 75. Trauma registries, research and trauma systems use it to compare patients and to define major trauma, usually an ISS of 16 or more.

How it is calculated

  1. Each injury is graded with the Abbreviated Injury Scale (AIS), from 1 (minor) to 6 (unsurvivable).
  2. The body is divided into six ISS regions: head and neck, face, chest, abdomen and pelvic contents, extremities and pelvic girdle, and external (skin, burns).
  3. Take the highest AIS grade in each region.
  4. Square the three highest regional grades and add them up.

ISS = A² + B² + C²

Any AIS 6 injury sets the ISS to 75 automatically.

Example

A patient has a serious head injury (AIS 3), a minor facial cut (AIS 1), severe chest trauma (AIS 4), a moderate abdominal injury (AIS 2), a serious femur fracture (AIS 3) and skin abrasions (AIS 1). The three highest regional grades are 4, 3 and 3: ISS = 16 + 9 + 9 = 34.

ISS Usual category
1 to 8 Minor
9 to 15 Moderate
16 to 24 Serious (major trauma)
25 to 74 Severe to critical
75 Maximum

Limits

  • Only one injury per region counts, so several serious injuries in the same region (for example two AIS 4 injuries to the abdomen) are underweighted. The New ISS (NISS) uses the three highest AIS grades regardless of region to correct this.
  • AIS coding requires training and complete diagnoses, so the ISS is usually calculated after imaging or surgery, not in the field.
  • The ISS ignores age and physiology. Scores such as TRISS combine it with the Revised Trauma Score and age to estimate survival.

The AIS dictionary is maintained by the Association for the Advancement of Automotive Medicine; the grades entered here should come from that coding.

Frequently asked questions

What ISS counts as major trauma?

An ISS of 16 or more is the most common definition of major trauma. Some registries use an ISS above 15, which is the same threshold.

Why is the ISS 75 when one injury is AIS 6?

AIS 6 means an injury considered unsurvivable with current treatment, so the score is set to its maximum of 75 by convention.

Can two injuries in the same body region both count?

No. Only the highest AIS grade in each of the six regions is used. The New Injury Severity Score (NISS) uses the three worst injuries regardless of region.

Who assigns the AIS grades?

Trained coders or clinicians use the AIS dictionary, which lists a grade for each specific injury. The grades are usually assigned after imaging, surgery or autopsy.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.